EconPapers    
Economics at your fingertips  
 

Bad apples in symmetric repeated games

Takuo Sugaya () and Alexander Wolitzky
Additional contact information
Takuo Sugaya: Graduate School of Business, Stanford University

Theoretical Economics, 2023, vol. 18, issue 4

Abstract: We study large-population repeated games where players are symmetric but not anonymous, so player-specific rewards and punishments are feasible. Players may be commitment types who always take the same action. Even though players are not anonymous, we show that an anti-folk theorem holds when the commitment action is "population dominant," meaning that it secures a payoff greater than the population average payoff. For example, voluntary public goods provision in large populations is impossible when commitment types never contribute, even if monetary rewards can be targeted to contributors; however, provision is possible if non-contributors can be subjected to involuntary fines. A folk theorem under incomplete information provides a partial converse to our result. Along the way, we develop some general results on symmetric games with incomplete information and/or repeated play.

Keywords: Repeated games; symmetric games; incomplete information; commitment types; large populations; population dominant action (search for similar items in EconPapers)
JEL-codes: C72 C73 D82 (search for similar items in EconPapers)
Date: 2023-11-09
References: View references in EconPapers View complete reference list from CitEc
Citations:

Downloads: (external link)
http://econtheory.org/ojs/index.php/te/article/viewFile/20231345/37895/1134 (application/pdf)

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:the:publsh:5351

Access Statistics for this article

Theoretical Economics is currently edited by Simon Board, Todd D. Sarver, Juuso Toikka, Rakesh Vohra, Pierre-Olivier Weill

More articles in Theoretical Economics from Econometric Society
Bibliographic data for series maintained by Martin J. Osborne ().

 
Page updated 2025-03-24
Handle: RePEc:the:publsh:5351